Bariatric nurse Judy Tanielian explains if it is a common side effect for patients to feel nauseated after bariatric surgery.
Nurse Judy Tanielian:
Following bariatric surgery I think everyone experiences some nausea. As a nurse I like to keep them from vomiting. All of those delicate sutures on the bypass patient and the LAP-BAND®, I don’t like the patient to vomit and risk staple popping or slippage of the LAP-BAND®.
There are good medications that are available to help control nausea but I think one of the key factors is not overfilling the pouch and that’s why I like to give patients a medicine cup and ask them to sip from a medicine cup rather than taking large gulps of water.
We produce a certain amount of saliva and it takes our brain a while to figure out that we have a smaller stomach following bariatric surgery and so the production of this saliva continues at the rate it did prior to surgery that can overfill the pouch and also cause nausea. So it’s important for the patient to let the doctor know when something is needed to control nausea and to let the doctor or the nurse know if there is vomiting so we can try to control that.
About Judy Tanielian, R.N., B.S.N., C.B.N.:
Judy Tanielian, R.N., B.S.N., C.B.N. has nearly forty years of nursing experience and six years of experience as a Clinical Director managing Bariatric Surgery programs. She graduated with honors from Portland Community College’s Associate Degree Registered Nursing program in 1973. She served as a nurse at Legacy Emanuel Hospital in The Oregon Burn Center for twenty two years, filling a variety of roles from bedside care to management. While at Legacy, Judy was awarded her Bachelor’s Degree with honors, through Excelsior College. During that time period, she was also inducted into the Nursing Honor Society, Sigma Theta Tau.